Alert archive / Washington / Wind Advisories in 2013

Wind Advisory 15, NWS Spokane, WA

November 19, 20137 counties in Washington

NWS Spokane, WA issued this wind advisory at Nov 19, 2013, 3:42 AM PST for 7 counties in Washington. It took effect at Nov 19, 2013, 7:00 AM PST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Nov 19, 2013, 3:42 AM PST (11:42 UTC)
In effect from
Nov 19, 2013, 7:00 AM PST
Expired
Nov 19, 2013, 12:00 PM PST
In force
5 hr
Issued by
NWS Spokane, WA

Counties Adams County, WA, Douglas County, WA, Grant County, WA, Lincoln County, WA, Okanogan County, WA, Spokane County, WA, Whitman County, WA

The radar

The Spokane radar (KOTX), 82 km from the middle of the area, began a volume at 11:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 11.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2013-11-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2013-11-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1136 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

250 
WWUS76 KOTX 191142
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
342 AM PST TUE NOV 19 2013

...WINDY AND GUSTY CONDITIONS THIS MORNING...

.STRONG WINDS JUST ABOVE THE SURFACE WILL BEGIN TO MIX DOWN WITH
THE SUNRISE TODAY PRODUCING WIND GUSTS ON EXPOSED HIGHER TERRAIN
OF THE NORTHEAST COLUMBIA BASIN OF UP TO 50 MPH. WINDS WILL
DECREASE AFTER A COLD FRONT PASSAGE LATE THIS MORNING.

WAZ033-035-036-192000-
/O.NEW.KOTX.WI.Y.0015.131119T1500Z-131119T2000Z/
WASHINGTON PALOUSE-UPPER COLUMBIA BASIN-SPOKANE AREA-
INCLUDING THE CITIES OF...ROSALIA...OAKESDALE...TEKOA...WILBUR...
CHENEY...DAVENPORT...ROCKFORD
342 AM PST TUE NOV 19 2013

...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO NOON PST
TODAY ABOVE 2000 FEET...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A WIND
ADVISORY ABOVE 2000 FEET...WHICH IS IN EFFECT FROM 7 AM THIS
MORNING TO NOON PST TODAY.

* WINDS: SOUTHWEST 15 TO 30 MPH WITH GUSTS UP TO 50 MPH.

* TIMING: WINDS WILL INCREASE AS THE SUN RISES AROUND 7AM.

* LOCATIONS: HIGHER TERRAIN SUCH AS THE SOUTH HILL AND THE WEST
  PLAINS IN SPOKANE COUNTY AND THE HIGHWAY 2 CORRIDOR IN LINCOLN
  COUNTY WILL BE MOST SUSCEPTIBLE TO STRONG WIND GUSTS.

* IMPACTS: GUSTY WINDS MAY PRODUCE SCATTERED POWER OUTAGES AS TREE
  LIMBS FALL INTO POWER LINES. DRIVERS OF HIGH PROFILE VEHICLES
  MAY EXPERIENCE DIFFICULTY CONTROLLING THE VEHICLE ON EAST WEST
  ROADWAYS.

* WEB PAGE: FOR A DETAILED VIEW OF THE HAZARD AREA VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=OTX

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 TO 40 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
1 follow-up statement
966 
WWUS76 KOTX 191950
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
1150 AM PST TUE NOV 19 2013



WAZ033-035-036-192100-
/O.EXP.KOTX.WI.Y.0015.000000T0000Z-131119T2000Z/
WASHINGTON PALOUSE-UPPER COLUMBIA BASIN-SPOKANE AREA-
INCLUDING THE CITIES OF...ROSALIA...OAKESDALE...TEKOA...WILBUR...
CHENEY...DAVENPORT...ROCKFORD
1150 AM PST TUE NOV 19 2013

...WIND ADVISORY WILL EXPIRE AT NOON PST TODAY ABOVE 2000 FEET...

SOUTHWEST WINDS WITH GUSTS OF 20 TO 30 MPH WILL CONTINUE THIS
AFTERNOON ACROSS THE UPPER COLUMBIA BASIN AND WEST PLAINS BUT WILL
REMAIN BELOW ADVISORY CRITERIA. WINDS WILL DIMINISH SIGNIFICANTLY
AFTER 4 PM PST. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this wind advisory went out at Nov 19, 3:29 AM PST, 13 minutes earlier.

Area forecast discussion, Nov 19, 3:29 AM PST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
329 AM PST Tue Nov 19 2013

.SYNOPSIS...
After some morning rain a cold front will pass through the region
today ushering cooler daytime high temperatures and cold overnight
lows but mainly dry conditions for the remainder of the work week.
Temperatures will moderate this weekend with continued dry
conditions.

&&

.DISCUSSION...
Today and tonight...Satellite field of motion suggests a broad
and cold upper level trough is descending into the northwest out
of the Gulf of Alaska and western Canada this morning. The dynamic
base of this trough has generated a strong surface low currently
over southern British Columbia. Early this morning the forecast
area will continue to be affected by the moist flow in the warm
sector of the surface low...but a strong cold occlusion is
entering western Washington and will drag through/slump down
through the forecast area oriented from the southwest to
northeast...moving southeast...during the late morning hours. This
frontal passage will be the boundary between the moist sub-tropical
flow responsible for overnight precipitation and a much drier
polar air mass...which will effectively shut off further
precipitation except for some lingering orographically induced
mountain snow showers over the Idaho Panhandle this afternoon.

The main weather threat for today will be windy and gusty
conditions just ahead of this occlusion especially over the
exposed terrain of the upper Columbia Basin and West Plains area.
Spokane radar VAD wind profile indicates 45 knots a couple
thousand feet above ground level which will be subject to mixing
down to the surface for a short period of time between sunrise and
the FROPA later this morning. A Wind Advisory will be issued for
this gust potential to 45 or 50mph on the exposed terrain and
possibly the South Hill of Spokane.

High temperatures today in the well mixed air mass will probably
once again top out above normal...but strong cold advection will
take over later today for a very chilly night despite continuing
breezy conditions across the region. The Okanogan Valley will be
susceptible to gusty winds tonight as a tight northerly gradient
channels dry dense Canadian Polar Continental air into the basin
through this terrain constricted invasion route. The entire
forecast area will dry out and probably clear out as well
overnight tonight. /Fugazzi

Wednesday through Saturday night: The region will start off under
a cool northwesterly jet then gradually shift under a dome of
high pressure by the weekend. This will promote dry conditions
across the Inland Northwest under mostly clear skies
Wed/Thur...giving way to filtered sun through mid and high clouds
Fri/Sat. The air mass arriving behind Tuesday's cold front will
not only be cool but extremely dry with dewpoints in the single
digits to teens. This will allow for strong radiational cooling at
night and cold overnight lows, especially Thursday and Friday.
These very dry air masses are not real conducive to widespread fog
and if any fog develops...it will be extremely shallow and
confined to immediate river valleys and/or lakes. As the ridge of
high pressure builds into the region Friday and
Saturday...forecast soundings indicate strong subsidence
inversions setting up with layer temps within 850mb-700mb warming
between 1-4C. This will equate to a moderate warming trend in the
mountains but remaining cool in the valleys. High temperatures
over the period will start off well below normal then gradually
trend warmer...toward normal by the weekend. /sb

Sunday through Monday Night: Models continue to hang onto the
ridge that was in place earlier keeping the region dry. It is not
until late Monday or early Tuesday that models indicate signs of
the ridge breaking down with another approaching Pacific system. Our
next weather system looks to push in towards the middle of the
week, but anything beyond the general trend indicating the deamplification
of the ridge is not worth buying into as we are more than a week
away. The biggest potential weather factor for this time frame
will be for fog development overnight into the morning time frame.
Daytime high temperatures look to creep above normal as we move
into next week with highs in the lower 40s for a large portion of
the region. Overnight lows look to be right on par for late
November. Overall we seem to be looking at a pretty lackluster
period for the Inland NW. /Fliehman

&&

.AVIATION...
12Z TAFS: A cold front over the Cascade Crest at 12Z will move to
KSZT-KMWH by 16Z then hang up in the Idaho Panhandle for the rest
of the day reaching the Montana/Idaho border by 06Z tonight. Ahead
of this front over the Columbia Basin LLWS will impact the KGEG
area TAF sites and KPUW with strong low level flow above breezy
surface winds and occasional showers with MVFR ceilings. After
the FROPA at KGEG between 18Z and 20Z and KPUW around 00Z winds
will shift to the west and precipitation will taper off. Strong
drying behind the front will lead to VFR conditions through 12Z
Wednesday at all TAF sites. /MJF

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        49  24  34  17  35  19 / 100  10   0   0   0   0
Coeur d'Alene  46  25  35  18  37  19 / 100  10   0   0   0   0
Pullman        51  26  35  18  36  19 / 100  10   0   0   0   0
Lewiston       52  32  40  24  39  23 /  70  20   0   0   0   0
Colville       47  23  32  18  35  19 /  90  10   0   0   0   0
Sandpoint      43  24  31  15  34  19 / 100  20   0   0   0  10
Kellogg        43  25  31  18  34  20 / 100  50   0   0   0   0
Moses Lake     54  28  41  17  39  19 /  20   0   0   0   0   0
Wenatchee      51  26  39  21  38  23 /  50  10   0   0   0   0
Omak           46  20  34  16  35  20 /  30   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Wind Advisory from 7 AM this morning to Noon PST today for
     Spokane Area-Upper Columbia Basin-Washington Palouse.

&&
Hazardous weather outlook, Nov 18, 5:53 AM PST, 21 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
553 AM PST MON NOV 18 2013

IDZ001-004-WAZ037-038-042-191400-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-
553 AM PST MON NOV 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WILL BRING THE POTENTIAL FOR HEAVY MOUNTAIN SNOW
TODAY THROUGH TUESDAY. ELEVATIONS ABOVE 4000 FEET COULD RECEIVE
AROUND A FOOT OF SNOW. SNOW WILL IMPACT MOUNTAIN PASSES
INITIALLY...BUT A TRANSITION TO RAIN OR WET NON-ACCUMULATING SNOW
IS EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ002-003-026-027-WAZ031>036-041-043-044-191400-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
553 AM PST MON NOV 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Nearby

Wind Advisories in Washington, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.